Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 51, NWS Northern Indiana

May 27, 2019Elkhart County, LaGrange County, Saint Joseph County, Indiana; Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 27, 2019, 6:50 PM EDT for Elkhart County, LaGrange County, Saint Joseph County, Indiana; Cass County, Saint Joseph County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2019, 6:50 PM EDT (22:50 UTC)
Expired
May 27, 2019, 7:30 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, LaGrange County, IN, Saint Joseph County, IN, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 43 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:22 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:46 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 27, 2:46 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
246 PM EDT Mon May 27 2019

.SYNOPSIS...
Issued at 355 AM EDT Mon May 27 2019

Chances of thunderstorms will increase late this afternoon across
southwest Lower Michigan and northwest Indiana, with thunderstorms
likely across all of the area by this evening into the early
overnight. Some of these storms may be severe with a risk of
damaging winds, large hail, isolated tornadoes, and locally heavy
rainfall. A cold front will sag across the area on Tuesday,
bringing a potential of more showers and thunderstorms Tuesday
afternoon and early evening. The active weather pattern will
continue for Wednesday and Thursday with more chances of rain and
storms.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 201 PM EDT Mon May 27 2019

Temperatures this afternoon expected to warm up into the upper 70s
to near 80. Cloud cover this afternoon will increase ahead of strong
system to our west. Lingering low clouds/fog from Lake Michigan
stretching southeast through SBN and FWA finally eroding away. This
feature may play a role with stronger storms this evening as it acts
as a differential heating boundary.

Strong low pressure system spinning over IA/MN this afternoon will
be the focus in the short term for severe weather across our area.
Leading warm front will lift northward this afternoon with a few
showers and thunderstorms along it possible. Severe risk with these
storms will be limited but cannot rule out gusty winds and small
hail.

Severe risk increases late this afternoon into the evening as warm
front lifts farther north. All severe hazards in play for tonight
including damaging winds, large hail, isolated tornado, and heavy
rain. Behind the front, SFC based instability increasing to 2000
j/kg and deep layer shear ranging from 50-60 knots. Long and curved
hodographs with backed winds at the SFC veering with height along
the boundary may result in storms with rotation. Damaging winds is
likely the biggest risk this evening as 500-700 mb winds increase to
50-60 knots by 00z. As stronger storms develop they will have the
potential to mix down these winds to the surface. Concern for large
hail is low especially given high PWAT values across the area around
1.5 inches.

However, due to high PWAT values, heavy rain and minor flooding is a
concern especially given already saturated ground. Widespread
0.75 to 1 inch rainfall with locally heavier amounts in stronger
thunderstorms. CAM guidance indicating potential for even higher
amounts, but held off bumping up QPF further due to some
uncertainty.

Tomorrow, mild weather again with high in the upper 70s to lower
80s. Dry conditions in the morning before showers and thunderstorms
fire up in the afternoon along a residual boundary leftover from
previous nights storms. Kept inherited chance pops as its still
uncertain where the boundary will set up. &&

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 245 PM EDT Mon May 27 2019

Continued chances for rain in the long term as active pattern
repeats itself again on Wednesday and Thursday. Rain and
thunderstorms chances will once again depend on upstream
convection that makes its way towards the Great Lakes. A brief
break in the pattern with a rare dry day Friday and into the day
on Saturday. Another shortwave drops down into the area Sat
afternoon bringing once again rain to the area into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 104 PM EDT Mon May 27 2019

Stubborn low stratus and fog has finally mixed out at the
terminals leaving mainly VFR conditions and southeast winds near
10 knots through the mid afternoon hours. Thunderstorm chances
increase during the late afternoon/early evening hours (22z-04z)
as a warm front lifts north in tandem with a convectively aided
vort tracking east from the Upper Midwest. Some of these storms
could become strong to severe with large hail and damaging winds.
Chances for rain/storms then diminish later tonight into tomorrow
morning. Some MVFR, possibly IFR, stratus may creep back into
mainly KSBN later tonight near the leftover frontal zone.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Heidelberger
LONG TERM...Heidelberger
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 3:48 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
348 PM EDT Mon May 27 2019

INZ003>005-012>016-020-022>024-032-MIZ077-078-282000-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Grant-Berrien-Cass MI-
348 PM EDT Mon May 27 2019 /248 PM CDT Mon May 27 2019/

...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will become likely late this afternoon into this
evening. Strong to severe thunderstorms are possible with large hail,
damaging winds, locally heavy rainfall and isolated tornadoes
possible threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe thunderstorms Tuesday afternoon into early
evening. Chances of thunderstorms will continue Wednesday into
Thursday but confidence remains low at this time regarding the
potential of severe weather. Locally heavy rainfall is possible at
times from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed across the area late this
afternoon into this evening.

INZ006>009-017-018-025>027-033-034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-282000-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells-
Adams-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
348 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will become this evening. Strong to severe
thunderstorms are possible with large hail, damaging winds,
locally heavy rainfall and isolated tornadoes possible threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe thunderstorms Tuesday afternoon into early
evening. Chances of thunderstorms will continue Wednesday into
Thursday but confidence remains low at this time regarding the
potential of severe weather. Locally heavy rainfall is possible at
times from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

LMZ043-046-282000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EDT Mon May 27 2019

...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will become likely late this afternoon into early this
evening. Severe storms are possible with large hail and wind gusts
in excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic chances of thunderstorms will continue for Tuesday through
Thursday.

In the hours before

Local storm report, May 27, 5:11 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             MICHIGAN CITY           41.72N 86.90W
05/27/2019  E0.70 INCH       LA PORTE           IN   TRAINED SPOTTER

&&

MCS
Local storm report, May 27, 5:13 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             MICHIGAN CITY           41.71N 86.90W
05/27/2019  E1.00 INCH       LA PORTE           IN   PUBLIC

&&

MCS
Local storm report, May 27, 5:25 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 W MOUNT ETNA          40.74N 85.62W
05/27/2019  M1.25 INCH       HUNTINGTON         IN   TRAINED SPOTTER

&&

CR
Special weather statement, May 27, 5:25 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
525 PM EDT Mon May 27 2019

INZ017-018-025-026-272200-
Whitley-Huntington-Allen-Wells-
525 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN...
SOUTHEASTERN WHITLEY...HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES...

At 525 PM EDT, a strong thunderstorm was located near Huntington,
moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Markle around 540 PM EDT.
  Ossian around 555 PM EDT.

Other locations impacted by this storm include Nine Mile, Bowerstown,
Yoder, Dunfee, Lancaster, Aboite, Uniondale, Roanoke, Majenica and
Mount Etna.

This includes the following highways...
 Interstate 469 between mile markers 0 and 4, and between mile
markers 7 and 8.
 Interstate 69 in Indiana between mile markers 280 and 302.

&&

LAT...LON 4068 8555 4077 8564 4086 8564 4110 8532
      4089 8510
TIME...MOT...LOC 2125Z 232DEG 27KT 4084 8549

HAIL...0.75IN
WIND...40MPH

MCS
Special weather statement, May 27, 6:06 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
606 PM EDT Mon May 27 2019

INZ018-026-027-OHZ015-024-272245-
Adams-Allen-Wells-Van Wert-Paulding-
606 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN...NORTHEASTERN
WELLS...NORTHERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN
WERT COUNTIES...

At 606 PM EDT, a strong thunderstorm was located near Ossian, moving
northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Ossian around 610 PM EDT.
  New Haven around 635 PM EDT.
  Monroeville around 645 PM EDT.

Other locations impacted by this storm include Nine Mile, Yoder, Poe,
Uniondale, Edgerton In Allen County, Hessen Cassel, Monmouth, Zulu,
Maples and Mcgill.

This includes the following highways...
 Interstate 469 between mile markers 0 and 21.
 Interstate 69 in Indiana between mile markers 292 and 298.

&&

LAT...LON 4078 8526 4091 8534 4096 8533 4118 8479
      4093 8465
TIME...MOT...LOC 2206Z 246DEG 28KT 4090 8522

HAIL...0.75IN
WIND...40MPH

MCS
Local storm report, May 27, 6:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HEAVY RAIN       3 NW SOUTH BEND         41.70N 86.31W
05/27/2019  M1.52 INCH       ST. JOSEPH         IN   ASOS

            SOUTH BEND AIRPORT MEASURED 1.52 INCHES OF
            RAIN IN 35 MINUTES.

&&

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:18 PM EDTSpecial Marine WarningIWX57 min
May 27, 4:21 PM EDTSpecial Weather StatementIWXMiami39 min
May 27, 4:41 PM EDTSpecial Weather StatementIWXBlackford, Jay64 min
May 27, 4:46 PM EDTSevere Thunderstorm WarningIWXLaPorte44 min
May 27, 5:03 PM EDTSpecial Weather StatementIWXHuntington, Wabash27 min
May 27, 5:04 PM EDTTornado WarningIWXLaPorte26 min
May 27, 5:17 PM EDTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph4 hr
May 27, 5:19 PM EDTSpecial Marine WarningIWX86 min
May 27, 5:25 PM EDTSpecial Weather StatementIWXHuntington35 min
May 27, 5:27 PM EDTTornado WarningIWXLaPorte, Saint Joseph33 min
May 27, 5:30 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph45 min
May 27, 5:59 PM EDTTornado WarningIWXLaPorte, Saint Joseph46 min
May 27, 6:01 PM EDTTornado WarningIWXLaPorte44 min
May 27, 6:06 PM EDTSpecial Weather StatementIWXAllen39 min
May 27, 6:20 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke40 min
May 27, 6:25 PM EDTFlash Flood WarningIWXLaPorte, Saint Joseph3 hr
May 27, 6:34 PM EDTTornado WarningIWXElkhart, Saint Joseph26 min
May 27, 6:39 PM EDTTornado WarningIWXLaPorte, Marshall, Saint Joseph, Starke37 min
May 27, 7:15 PM EDTSpecial Weather StatementIWXFulton45 min
May 27, 7:18 PM EDTAreal Flood AdvisoryIWXCass, Fulton, Marshall, Pulaski, Starke, White113 min
May 27, 7:18 PM EDTSevere Thunderstorm WarningIWXCass, Miami42 min
May 27, 7:29 PM EDTSpecial Weather StatementIWXLaGrange46 min
May 27, 7:29 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Wabash46 min
May 27, 7:33 PM EDTSpecial Marine WarningIWX57 min
May 27, 7:38 PM EDTTornado WarningIWXMiami, Wabash37 min
May 27, 7:44 PM EDTSevere Thunderstorm WarningIWXCass, Grant, Huntington, Miami, Wabash46 min
May 27, 7:49 PM EDTTornado WarningIWXFulton, Miami, Wabash26 min
May 27, 7:59 PM EDTTornado WarningIWXGrant, Miami, Wabash31 min
May 27, 3:49 AM EDTDense Fog AdvisoryIWXDefiance, Fulton, Henry, Williams4 hr
May 27, 6:54 PM EDTSpecial Weather StatementIWXFulton36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.